Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Is citrobacter bacteria the reason for my nausea, stomach upset, green stools and weight loss?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
I am a 39yr old male. For the past 3 weeks I have been experiencing nausea, upset stomach, XXXXXXX hued bowel movements (no diarrhea), and some weight loss. I've had bloodcounts done, ultrasound of every organ in the abdomen and stool cultures done. Everything was ok except the doc just called and said they found citrobacter bacteria in the stool culture. Could this be the cause of my symptoms? How would I have contracted this bacteria? How long would bacteria stay in my system..As I mentioned it's been 3 weeks. The doc also mentioned normally doesn't see this type of bacteria in relation to the intestinal tract. she had started me on an antibiotic about a week ago (ciphro) and I have a couple days left on it. However, my symptoms are still there..slightly better but nonetheless, still present. Shouldn't the antibiotic have worked by now (8 days in), or could something like this take more than 1 round of antibiotics?
Posted Fri, 4 May 2012 in Digestion and Bowels
Answered by Dr. Tulasi Raman.P 2 hours later

Thanks for your query.

Yes, Citrobacter bacteria could be the possible reason for your symptoms because your blood reports, ultrasound abdomen and your doctor has ruled out other causes for your condition. Also the stool culture report shows Citrobater present. Moreover Citrobacter is known cause XXXXXXX hued stool.

Your doctor is right in saying this bacteria is not commonly seen in intestinal tract. But none the less there is literature evidence that its is possible in a minority of the patients usually in LTCFs (Long Term Care Facilities) and hospitals. It usually seen in immuno-compromised individuals or have comorbid disease conditions.

Citrobacter species are commonly present in water, food, soil, and certain animals. So most probably you should have contracted this by food infection.

Continue Tab.CIPHRO. It will take anywhere between 7-14 days of medication for the cure. After this period you should free of the infection. Following which your body will recover to its full potential.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

If you are satisfied with my reply kindly click on the accept button below.
Above answer was peer-reviewed by
Follow-up: Is citrobacter bacteria the reason for my nausea, stomach upset, green stools and weight loss? 1 hour later
Thanks for your follow up. Couple more questions.

1) I have been dealing w/ this for 3 weeks now. is that normal? Although, have only been on antibiotics for 7 days.

2) As i mentioned I have been on Ciphro a week now and am "slightly better". If after finishing Ciphro (10days), and I am not getting better should I call my doc to get another perscription of it? or does the antibiotic stay in my system and continue to fight the infection even days after I am done with it?

2) I have since been to a gastro doctor and he has me now taking probiotic supplemets as well (twice a day) for 2 weeks, then i have to go back to see him. Will these help get rid of the bad bacteria (ie the citrobacter?)?

3) I have tried to research this bacteria on the web but there isnt much out there or its all medical type jargon. do you know of any sites that might be a good reference for me?

Thanks again for your help.
Answered by Dr. Tulasi Raman.P 1 hour later

Thanks for writing back to me.

1. Though you have been suffering with this for 3 weeks. Its only the day from which you started the medication counts. So its been only one week.

2. I am of the opinion that you will be free of infection after the prescribed duration of the antibiotic. But it will take sometime before you feel totally better. If at any time you feel that your health is worsening immediately consult your doctor.

The antibiotic you are taking will treat only the current infection. It(antibiotic) will be washed away from your system after few days. If you contract the infection again the course has to be repeated.

3. Continue probiotic supplement. When you take an antibiotic it kills all the organism in your system which includes the good and beneficial ones too. So in order to help the good and beneficial organism grow, probiotic is advised. These good organism when they reach a certain concentration they will smother the harmful organism and kill them.

4. As I have said this condition is not very common. So its difficult to find resources regarding this. Yet I will share with you few links but you will need a subscription for this which is meant only for doctors. If you can find a doctor with this access you can definitely read them.
The following link doesn't need a username and password. This not exactly related to your condition but will give you an insight of your condition.

Wish you a speedy recovery.

If you are satisfied with my reply and have no further questions kindly click on the accept button below.
Above answer was peer-reviewed by
Follow-up: Is citrobacter bacteria the reason for my nausea, stomach upset, green stools and weight loss? 16 hours later
Thanks for the links..I was able to see each of them..however, you were right, not a lot of information with this in terms of intestinal illness. Just a couple more questions;

1) regarding the weight loss I've been that normal? Just wondering if intestinal bacteria cause some sort of malabsorption where I am not getting the nutrients from the food that I normally would.

2) What do you suppose the incubation (this might be the wrong word, but I'm referring to the time from contraction of the bacteria to the time I started feeling sick) of this bacteria is? If it is food related, In my head I am trying to backtrack to see where and when I contracted it.

3) I'm almost done with the antibiotic (1 day left) and stool is still XXXXXXX 9normal consistency). Does that mean the bacteria is not all killed yet? or will it take time for stools to appear normal color again?

Thanks again for your help!
Answered by Dr. Tulasi Raman.P 7 hours later

Thanks for writing back to me.

1. It is normal to experience weight loss during diarrheal episodes of more than 1 week duration. This is mainly caused by malabsorption.

2. Citrobacter is also a normal flora in the intestinal tract. Meaning to say its is always present in the intestine in some patients. Infection is caused when there is some imbalance in the intestinal tract. So we cannot comment on the incubation period nor possible to trace the source of infection because it already in the intestine before the infection itself.

3. If your doctor has advised only 10 days of anti-biotic please stop with that. By this time the bacteria would be killed. Regarding the color of the stool it should return to normal in a week.

Wish you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor